Insomnia from Depakote -- what did you do?

Discussion in 'General Parenting' started by gcvmom, Aug 9, 2007.

  1. gcvmom

    gcvmom Here we go again!

    difficult child 2 seems to be having insomnia because of Depakote. I usually give it to him at bedtime, around 9pm, and he's still wide awake at midnight.

    I'd like to hear how anyone may have solved this problem for their difficult child.

  2. smallworld

    smallworld Moderator

    That's really odd because Depakote has a side effect of sedation. It always caused my difficult children to sleep soundly. Can you give it to him earlier in the evening? Or since it's ER, can you give it to him in the morning?
  3. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Are you sure it's not the Daytrana patch? That would make a lot more sense. Depakote is sedating.
  4. Janna

    Janna New Member

    Yeah, Dylan just d/c'ed the Depakote, but that zonked him. I'd think Daytrana before Depakote, too. My easy child is on Concerta, and that keeps him up late. It's really annoying.

  5. mattsmum

    mattsmum New Member

    We are dealing with the SAME problem. The depakote had a sedative effect during the first few he has trouble falling asleep!

    I spoke with his Psychiatrist today and she recommended trying to give it to him 1 hour before bedtime. She also added a 250mg dose in the morning.

    Good Luck...I know what you are going through!
  6. Sara PA

    Sara PA New Member

    I, too, would think stimulant rebound before the Depakote.
  7. gcvmom

    gcvmom Here we go again!

    The reasons why I don't think it's the patch are 1) He takes it off several hours before bed and it has generally only taken about an hour or two to clear his system. 2) He never had a problem falling asleep before, even when he was on the patch in the pre-Depakote days AND his Daytrana dosage is just 10mg (whereas he was on 40mg before). And 3), like Mattsmum's experience, he was a bit drowsy the first few weeks on Depakote, but since going up to 750mg, he's had the insomnia issue. (I've read that between 1% and 5% of the population will have this problem with it). Last night, he was up until after 1:00am and he'd been up since 8am, had a full day at summer camp plus 90 minutes of soccer practice!

    Since first posting this, our psychiatrist said to try giving it to him earlier in the evening, just after dinner. So I'm giving that a try tonight. Plus, he didn't get the patch today since he's home with a badly sprained ankle from soccer practice last night :frown: We'll see what the night brings...

    Thanks everyone for the feedback. I'll keep you posted :smile:
  8. Sara PA

    Sara PA New Member

    You may be right, it may be the Depakote. However I do want to point out that it's when the methylphenidate leaves the system that the rebound -- really withdrawal -- occurs. Methylphenidate is a potentially addictive drug and the daily withdrawal issues can increase with long term usage. That's why many people who use stims recreationally also smoke pot when the stimulants wear off; pot mellows the withdrawal.
  9. gcvmom

    gcvmom Here we go again!

    Sara, you make a good point. I'll be watching this closely!
  10. mattsmum

    mattsmum New Member

    Last night we gave him the Depakote at 7:00 PM. He fell asleep fine last night.
  11. mattsmum

    mattsmum New Member

    Tonight it worked again...we gave him the Depakote at 7:00 and he is already asleep...yipee!
  12. gcvmom

    gcvmom Here we go again!

    Originally Posted By: mattsmum
    Last night we gave him the Depakote at 7:00 PM. He fell asleep fine last night.

    Well, we had pretty good results with him sound asleep by 10:30pm last night -- I gave him the Depakote at 7pm too. But I blew it tonight and he didn't get it until 9pm, it's now 10:30 and he's still bouncing around getting out of bed.

    Mattsmum, I'm curious why your psychiatrist said to give him the extra 250mg in them morning? What do you see that helping?
  13. mattsmum

    mattsmum New Member

    His blood level was 82...well within the normal limits. She asked me if I thought we should increase the Depakote. I said we should. So, she wanted to try the additional 250 in the morning...I am not exactly sure why...but I agreed.

    Edited to add...
    I wonder if you give it to him with dinner if it will help???
  14. guest3

    guest3 Guest

    melatonin was the only thing that helped difficult child II get to sleep when he was on Depakote